South Carolina, 2008

Tornadoes and Hail in South Carolina, March 15, 2008

March 15, 2008 · NWS ILM · 29 events in 8 counties and zones

A surface warm front lifted northward across the area just a few hours prior to the onset of a severe weather outbreak while a cold front approached from the northwest. A meso-low developed across northeast Georgia and enhanced the shear through the low-levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$865,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A surface warm front lifted northward across the area just a few hours prior to the onset of a severe weather outbreak while a cold front approached from the northwest. A meso-low developed across northeast Georgia and enhanced the shear through the low-levels of the atmosphere. The arrival of a potent shortwave and associated strong dynamics by late afternoon were able to overcome limited instability and the stabilizing influences of the chilly Atlantic Ocean, allowing for a long-lived severe weather outbreak. National Weather Service Storm Damage Teams confirmed eight tornadoes, up to an EF1 on the Enhanced F-scale. The teams also observed evidence of strong microbursts and rear-flank downdraft damage. Large hail, up to golf ball size, and straight-line wind damage, up to 95 mph, also occurred. The National Weather Service Storm Prediction Center upgraded the area from a moderate risk for severe weather to a PDS high risk early in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 15, 1:50 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 15, 1:50 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EDT SAT MAR 15 2008

.SYNOPSIS...
MODERATE RISK FOR SEVERE WEATHER THROUGH THIS
EVENING AS LOW PRESSURE INTENSIFIES AS IT MOVES EAST ACROSS NC
THROUGH TONIGHT. DRY CANADIAN HIGH PRESSURE WILL RIDGE ACROSS THE
AREA FROM THE GREAT LAKES SUNDAY...AND FROM THE NORTHEAST STATES
MONDAY. THE HIGH WILL MOVE OFF THE COAST THE COAST DURING TUESDAY.
THE NEXT COLD FRONT WILL MOVE ACROSS THE REGION LATE
WEDNESDAY...WITH HIGH PRESSURE TO FOLLOW ON THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...SPC HAS THE ENTIRE FORECAST AREA IN A MODERATE
RISK. POTENT SHORTWAVE HAS LED TO THE DEVELOPMENT OF NUMEROUS
THUNDERSTORMS ACROSS NORTHERN GA AND THE WESTERN CAROLINAS. THESE
STORMS WILL QUICKLY MOVE EAST AND BEGIN AFFECTING ILM/S WESTERN
ZONES LATER THIS AFTERNOON...AND COASTAL AREAS THIS EVENING. SPECIAL
18Z RAOB FROM CHS SHOWS A MODERATELY UNSTABLE AIRMASS...HOWEVER CIN
IS -67 J/KG FROM A WARM NOSE AROUND 800MB. THE CIN ALONG WITH THE
MORE STABLE AIR IN THE WAKE OF THE SEABREEZE FRONT MAY EVENTUALLY
LIMIT THE SEVERE POTENTIAL ALONG THE IMMEDIATE COASTAL AREAS.
REGARDLESS...WITH INCREASING SHEAR WILL STILL NEED TO CLOSELY
MONITOR THE POTENTIAL FOR DAMAGING WINDS...AND TORNADOES. HAIL IS
ALSO A GOOD POSSIBILITY W/ WBZ HEIGHT AROUND 8300 FT. OTHERWISE...
NOT MUCH CHANGE FROM PREVIOUS THINKING. MINS IN THE WAKE OF THE LOW
TONIGHT WILL RANGE FROM AROUND 50 FAR WESTERN ZONES TO THE MID 50S
AT THE COAST.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...500MB RIDGE WILL BUILD THROUGH THE PERIOD AS
COOL HIGH PRESSURE MIGRATES FROM EAST TO WEST ACROSS THE AREA.
BASICALLY A TEMPERATURE FORECAST THROUGH THE PERIOD AS PRECIPITABLE
WATERS MEANDER BETWEEN ONE QUARTER OF AN INCH TO ONE HALF INCH.

850MB TEMPERATURES HOVER AROUND ZERO SUNDAY NIGHT INTO MONDAY
MORNING. FORTUNATELY THE GRADIENT REMAINS HIGH ENOUGH TO KEEP LOW
LEVELS MIXED SUFFICIENTLY TO PRECLUDE AND FROST OR FREEZE
PRODUCTS...WHICH BEGIN MARCH 17 FOR OUR AREA. OVERALL EXPECT
TEMPERATURES TO AVERAGE ABOUT A CATEGORY BELOW NORMAL THROUGH THE
PERIOD.

THE BETTER RADIATIONAL CONDITIONS OCCUR TUESDAY MORNING AS THE AXIS
OF SURFACE HIGH PRESSURE MOVES OVERHEAD. FORTUNATELY WARM AIR
ADVECTION IS UNDERWAY WITH 850MB TEMPERATURES WARMING TO NEAR FIVE
DEGREES CELSIUS BY 1200 UTC TUESDAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 PM SATURDAY...HIGH PRESSURE MOVING OFF THE COAST TUESDAY
WILL PUT THE REGION IN SOME DECENT RETURN FLOW OF BOTH WARM AND
MOIST AIR. NO PRECIP EXPECTED AS THE MOISTURE ADVECTION WILL GO
STRICTLY TOWARDS SOME CLOUD DEVELOPMENT AS A STRONG MID LVL RIDGE
CAUSES OVERALL SINKING AIR OVER THE SOUTHEAST. TEMPS ABV CLIMO WITH
HIGHS IN THE 70S. ON WEDNESDAY THE UPPER RIDGE WILL MOVE RAPIDLY OFF
THE COAST AS A STRONG BUT OPENING CUTOFF MOVES ACRS THE SRN MS
VALLEY...DRIVING A COLD FRONT TOWARDS THE REGION FROM THE WEST. FCST
SOUNDINGS SHOW MOST OF THE AFTERNOON PRETTY CAPPED TO SURFACE-BASED
CONVECTION ALTHOUGH STRONG WIND SHEAR WILL OVERSPREAD THE REGION.
BEST FORCING COMES LATE IN THE DAY AND EARLY WEDNESDAY NIGHT AT
WHICH TIME SHOWERS AND POSSIBLY STRONG STORMS ARE EXPECTED. STRONG
WAA SHOULD LEAD TO HIGHS IN THE UPPER 70S AREA-WIDE WED...MAYBE EVEN
80 IF CLOUD COVER HOLDS OFF ENOUGH.

TEMPS KNOCKED BACK DOWN TO CLIMO THURSDAY THROUGH FRIDAY NIGHT AS
HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT. THURSDAY NIGHT COULD
BE COOLER IF WINDS DECOUPLE SIGNIFICANTLY BUT FREEZING TEMPS ARE NOT
EXPECTED. NEXT COLD FRONT MAY BE SLATED FOR SATURDAY BUT GUIDANCE
HAVING DIFFICULTY IN RESOLVING PATTERN. COLD FRONT MAY BE A
CLIPPER-TYPE AS PER GFS OR HAVE A MORE AMPLIFIED EASTERN TROUGH AS
PER ECMWF.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
WATCHING A DECK OF CLOUDS BETWEEN 1500 FEET AND 3000 FEET MOVE
ACROSS THE AREA.  INITIALLY THE DECK SHOWED SIGNS OF BREAKING
UP...BUT MORE CLOUDS CAN BE FOUND FARTHER DOWN THE COAST.  WENT WITH
A BROKEN DECK AROUND 2500 FEET TO ACCOUNT FOR THIS THROUGHOUT THE
AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING ROUGHLY BETWEEN 22Z - 02Z INLAND...AND 02Z
-05Z AT THE COAST.  STRONG LOW LEVEL JET BETWEEN 0Z AND 06Z WITH
WINDS BETWEEN 45KT AND 55KT AS LOW AS 2500 FT ABOVE THE SURFACE.
PRECIPITATION ENDS FROM WEST TO EAST AFTER 04Z...WITH WINDS BECOMING
WESTERLY AND EVENTUALLY NORTHWESTERLY TOWARD DAYBREAK SUNDAY.

LOW PRESSURE MOVES NORTHEASTWARD AND OUT OF THE REGION BY EARLY
SUNDAY MORNING...WITH VFR CONDITIONS EXPECTED SUNDAY THROUGH
TUESDAY.  WINDS COULD BE A BIG GUSTY OUT OF THE NORTHWEST SUNDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...STRONG SMALL CRAFT CONDITIONS EXPECTED TO
DEVELOP TONIGHT AS INTENSE LOW PRESSURE CROSSES NC TO OFF VA BEACH
EARLY IN THE SHORT TERM PERIOD. THE FLOW WILL TURN OFFSHORE IN THE
WAKE OF THE LOW CREATING A LARGER RANGE IN WAVE HEIGHTS OVERNIGHT.
FOLLOWED REEFCAST AND WNA PEAKING WAVE HEIGHTS AROUND 8 FT
OVERNIGHT. ONCE THE FLOW TURNS OFFSHORE SEAS SHOULD QUICKLY SUBSIDE
NEAR SHORE. SCATTERED TO NUMEROUS SHOWERS AND TSTMS ARE EXPECTED TO
AFFECT THE WATERS TONIGHT...AND SOME OF THE TSTMS MAY BECOME STRONG
TO SEVERE.

SHORT TERM /SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...COLD AIR ADVECTION IS UNDERWAY AT THE
BEGINNING OF THE PERIOD AND SMALL CRAFT CONDITIONS SHOULD CONTINUE
THROUGH THE MID MORNING HOURS. THE STRONGER LOW LEVEL WINDS OF 30-40
KNOTS MOVE OFF QUICKLY REPLACED BY 20-30 KNOTS THROUGH 850MB THROUGH
MONDAY MORNING. RANGES AT THE SURFACE WILL DECREASE FROM AROUND 25
KNOTS INITIALLY TO 15 TO KNOTS BY MONDAY MORNING. WINDS DIMINISH
FURTHER BY TUESDAY MORNING TO JUST OVER 10 KNOTS AS AXIS OF HIGH
PRESSER MOVES ACROSS THE WATERS.

SEAS FOLLOW SUITE WITH THE WINDS WITH 5-7 FEET INITIALLY...AT LEAST
OUTER WATERS...LOWER TOWARD SHORE WITH OFFSHORE FLOW...DROPPING
QUICKLY TO 3-4 FEET QUICKLY AND CONTINUING THROUGH TUESDAY MORNING.

LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 3 AM SATURDAY...PLEASANT MARINE WX EXPECTED TO START THE PD ON
TUESDAY AS SFC RIDGE MOVES OFFSHORE AND WINDS VEER TO SERLY. SEAS
MAY BUILD SLIGHTLY LATER IN THE DAY AS FETCH LENGTH INCREASES AND A
SMALL SWELL COMPONENT MATERIALIZES. CONDITIONS SHOULD DETERIORATE
PRETTY QUICKLY TUESDAY NIGHT INTO WEDNESDAY AS A STRONG GRADIENT
DEVELOPS BETWEEN THE OFFSHORE HIGH AND AN APPROACHING COLD FRONT.
SCA SEEMS LIKELY GIVEN THE STRONG FLOW IN THE WAA REGIME. FROPA IS
SLATED FOR LATE WED OR EARLY WED NIGHT AT WHICH TIME WINDS WILL VEER
TO OFFSHORE...POSSIBLY STILL CLOSE TO SCA CRITERIA. SEAS WILL STILL
REMAIN AGITATED WITH THE VEER AND WILL BEGIN TO DIMINISH...ESP
NEARSHORE...ON THURS BUT SCEC MAY STILL BE REQUIRED THROUGH MOST OF
THE PD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 12 PM EDT
     SUNDAY FOR AMZ250-252-254-256.

&&

SYNOPSIS...SRP
NEAR TERM...SRP
SHORT TERM...SHK
LONG TERM...MBB
AVIATION...HEDEN
Hazardous weather outlook, Mar 15, 3:43 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
443 PM EDT SAT MAR 15 2008

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-162045-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
443 PM EDT SAT MAR 15 2008

...TORNADO WATCH 120 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS THE AREA LATE
THIS AFTERNOON AND EARLY THIS EVENING. AN EASTWARD MOVING CLUSTER
OF STORMS IS EXPECTED TO BRING FAIRLY WIDESPREAD WIND DAMAGE IN
ADDITION TO LARGE HAIL. TORNADOES ARE ALSO A POSSIBILITY...SOME OF
WHICH COULD BE VERY STRONG. RESIDENTS SHOULD BE ALERT FOR WARNINGS
LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED.

AMZ250-252-254-256-162045-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
443 PM EDT SAT MAR 15 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 12 PM
EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND EARLY
TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 50 KT OR OR HIGHER IN ADDITION TO WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

CRM

The radar

The Columbia radar (KCAE), 105 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 11 hail, 6 tornado. Local standard time, as filed.

Hail, Darlington

When
March 15, 3:53 PM EST
Where
Darlington County, 5 mi NW of Hartsville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.421, -80.132

The Emergency Manager reported hail up to the size of nickels.

Hail, Darlington

When
March 15, 3:55 PM EST
Where
Darlington County, Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.380, -80.180

A trained spotter reported one-inch hail.

Hail, Darlington

When
March 15, 3:58 PM EST to 4:00 PM EST
Where
Darlington County, Hartsville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.370, -80.070

A cooperative observer reported one-inch hail covered the ground.

Hail, Marlboro

When
March 15, 4:20 PM EST
Where
Marlboro County, Blenheim
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.520, -79.650

Scattered reports of dime to quarter size hail.

Hail, Marlboro

When
March 15, 4:22 PM EST
Where
Marlboro County, Brownsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.380, -79.580

Scattered reports of dime to quarter size hail.

Thunderstorm Wind, Dillon

When
March 15, 4:35 PM EST to 4:37 PM EST
Where
Dillon County, Oak Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.350, -79.520

The fire department reported numerous trees down in and near Oak Grove.

Hail, Dillon

When
March 15, 4:40 PM EST
Where
Dillon County, Dillon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.420, -79.370

Hail up to the size of golf balls reported by law enforcement through the 911 Center.

Thunderstorm Wind, Dillon

When
March 15, 4:40 PM EST to 4:42 PM EST
Where
Dillon County, Dillon
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.420, -79.370

Law enforcement reported numerous trees down in and near Dillon. Some trees were down on houses and across powerlines. Some of the trees were blocking roadways.

Thunderstorm Wind, Dillon

When
March 15, 4:46 PM EST to 4:48 PM EST
Where
Dillon County, 1 mi SSW of Latta
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.317, -79.437

The fire department reported numerous trees down in and near Latta. A National Weather Service Storm Survey concluded that downed trees south and west of the tornado track were mainly the result of straight-line winds.

Tornado, Dillon

When
March 15, 4:48 PM EST to 4:50 PM EST
Where
Dillon County, 0.39 mi WSW of Latta to 1.03 mi ESE of Latta
Rating
EF0
Path length
1.36 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.329, -79.437

A National Weather Service Storm Survey concluded an EF0 tornado with maximum winds of 75 mph developed near the intersection of U.S. Highway 301 and 501 around 548 pm EDT. The tornado moved east, passing just south of downtown Latta before lifting near Johnson Road around 550 pm EDT. The most extreme damage observed occurred near Willis Street where a large tree fell on a home. Numerous other trees were also down or damaged. Six homes sustained minor damage. Damage to one trailer was classifed as major. The maximum damage width was 75 yards. The path length was 1.36 miles. Dillon County officials estimated the damage totaled $50,000 dollars.

Hail, Florence

When
March 15, 5:00 PM EST
Where
Florence County, Lake City
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.870, -79.750

A cooperative observer reported hail up to the size of quarters. Dead trees were also blown down.

Hail, Dillon

When
March 15, 5:00 PM EST
Where
Dillon County, 10 mi E of Floydale
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.320, -79.155

A cooperative observer reported hail up to the size of quarters.

Thunderstorm Wind, Dillon

When
March 15, 5:00 PM EST to 5:02 PM EST
Where
Dillon County, 2.15 mi SSE of Kemper
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.300, -79.190

Numerous large trees were down. Some of the trees were snapped while others were uprooted. A National Weather Service Storm Survey concluded the damage was the result of straight-line winds.

Thunderstorm Wind, Marion

When
March 15, 5:15 PM EST to 5:16 PM EST
Where
Marion County, 1.36 mi NNW of Zion
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.269, -79.326

Several trees down near the intersection of Methodist Church Road and Dew Road. The largest trees were up to eight inches in diameter.

Tornado, Florence

When
March 15, 5:25 PM EST to 5:40 PM EST
Where
Florence County, 1.1 mi E of Cartersville to 0.72 mi SW of Effingham
Rating
EF1
Path length
13.45 mi
Path width
100 yd
Injuries
3 direct, 0 indirect
Property damage
$605,000
Reported by
NWS Storm Survey
Coordinates
34.081, -80.011

A National Weather Service Storm Survey concluded a tornado developed near Crawfish Pond Road and Cartersville Highway, just to the southeast of Cartersville. The tornado moved east across Chaney Grove Road, near Rose Lane where it strengthened from an EF0 to an EF1 with winds estimated to 100 mph. The tornado weakened to EF0 as it crossed Thunder Road. The tornado reached EF1 again near Cale Yarborough Highway and Interstate 95. The tornado crossed Interstate 95 with EF0 damage noted near South Hill Road. The tornado peaked at 105 mph along W John Paul Jones Road, between Center Road and Langston Road. The tornado finally dissipated near Mccain Circle and Olanta Highway, just west of Effingham. Seventy six homes sustained minor damage. Damage to 4 homes was classifed as major and one home was completely destroyed. Eight mobile homes sustained minor damage. Damage to 5 mobile homes was classified as major and 9 mobile homes were completely destroyed. There were 2 businesses that sustained major damage. There were 13 barns and sheds completely destroyed, 3 others sustained major damage. There were 3 minor injuries, including a 3 year old boy who had to be extricated from a structure. Three horses and 3 cows were killed. The maximum path width was 100 yards. The path length was about 13 1/2 miles. Florence County officials estimated the damage at $605,000 dollars.

Thunderstorm Wind, Florence

When
March 15, 5:25 PM EST to 5:40 PM EST
Where
Florence County, 1.1 mi E of Cartersville to 0.59 mi S of Effingham
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.081, -80.011

A National Weather Service Storm Survey observed straight-line wind damage south of the tornado track. Trees were uprooted or snapped.

Thunderstorm Wind, Marion

When
March 15, 5:50 PM EST
Where
Marion County, 1.5 mi W of Upper Dog Bluff
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.970, -79.356

A trained spotter observed a 20 inch oak tree that was twisted and snapped at 16 feet above the ground. This large tree was located at the intersection of State Route 41 and 908 between Brittons Neck and Centenary.

Thunderstorm Wind, Marion

When
March 15, 6:00 PM EST
Where
Marion County, 6 mi NE of Gresham
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.981, -79.346

Five pine trees blown down across State Route 41. Report received via amateur radio network.

Tornado, Horry

When
March 15, 6:13 PM EST to 6:14 PM EST
Where
Horry County, 0.43 mi SSW of Aynor to 0.36 mi SSE of Aynor
Rating
EF0
Path length
0.27 mi
Path width
25 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.994, -79.203

A National Weather Service Storm Survey concluded a brief tornado touchdown beginning near the intersection of Jordanville Road and U.S. 501 in Aynor. The tornado traveled for about one-quarter mile, then lifted and dissipated near the intersection of Pine Street and 11th Avenue. Damage was confined to a mobile home. A carport was completely destroyed resulting in subsequent damage to powerlines and trees. The tornado was classified as an EF0 with winds estimated around 80 mph. The tornado had a maximum path width of 25 yards. The path length was 0.27 miles. Horry County officials estimated about $5,000 dollars worth of damage.

Thunderstorm Wind, Horry

When
March 15, 6:13 PM EST to 6:15 PM EST
Where
Horry County, 0.36 mi SSE of Aynor to 1.74 mi E of Aynor
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.995, -79.198

A National Weather Service Storm Survey observed straight-line wind damage east of where the tornado lifted and dissipated. The damage was spotty from the intersection of Pine Street and 11th Avenue to the intersection of Elm Street and Secondary State Route 129. A barn roof was torn off and several trees were uprooted. Winds were estimated around 80 mph.

Hail, Williamsburg

When
March 15, 6:17 PM EST
Where
Williamsburg County, 0.69 mi S of Heineman
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
33.540, -79.930

A National Weather Service employee reported hail up to golf ball size. WFO Charleston South Carolina relayed the report.

Tornado, Williamsburg

When
March 15, 6:17 PM EST to 6:20 PM EST
Where
Williamsburg County, 2.83 mi SW of Edwards to 1.94 mi SW of Heineman
Rating
EF1
Path length
2.49 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
33.538, -80.000

A National Weather Service Storm Survey concluded an EF1 tornado with winds to 105 mph first touched down just north of Santee River Road and moved east crossing State Route 375. The tornado lifted just west of U.S. 52. Numerous large hardwood trees were uprooted or snapped. The maximum path width was 75 yards. The path length was about 2 1/2 miles.

Hail, Williamsburg

When
March 15, 6:21 PM EST
Where
Williamsburg County, 3.05 mi N of Greeleyville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.623, -79.990

The Emergency Manager reported one-inch hail.

Thunderstorm Wind, Williamsburg

When
March 15, 6:23 PM EST to 6:32 PM EST
Where
Williamsburg County, 1.23 mi WNW of Lane to 1.11 mi SW of Blakely
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.524, -79.901

A National Weather Service Storm Survey obsevered sporadic areas of straight-line wind damage. Numerous trees were snapped or uprooted from near Lane to near Trio.

Hail, Horry

When
March 15, 6:30 PM EST
Where
Horry County, 2.95 mi ENE of Maple Xrds
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.910, -78.970

A trained spotter reported hail up to the size of pennies in Shell, near the intersection of Highway 22 and State Route 905.

Tornado, Williamsburg

When
March 15, 6:36 PM EST to 6:40 PM EST
Where
Williamsburg County, 0.92 mi NNE of Trio to 2.46 mi NNW of Earles
Rating
EF1
Path length
4.01 mi
Path width
75 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.492, -79.714

A National Weather Service Storm Survey concluded an EF1 tornado with winds to 100 mph developed just west of Steadfast Road where most of the damage occurred. The tornado dissipated just east of Jumpin Run Road. Thirty five homes were damaged, 7 suffered major damage and 5 were completely destroyed. The maximum path width was 75 yards. The path length was about 4 miles. Williamsburg County officials estimated the damage at $200,000 dollars.

Thunderstorm Wind, Horry

When
March 15, 6:45 PM EST
Where
Horry County, 2.07 mi N of Wampee
Measured
73 kt (84 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.880, -78.730

A skywarn spotter measured a wind gust to 84 mph.

Tornado, Georgetown

When
March 15, 6:54 PM EST to 6:55 PM EST
Where
Georgetown County, 1.67 mi SW of Oatland to 1.68 mi SW of Oatland
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
33.485, -79.373

The Emergency Manager surveyed damage and concluded a tornado briefly touched down. Eight trees were blown down. Significant damage occurred to a house when one of these trees fell onto the structure. The porch was damaged and the foundation of the house was shifted. The maximum path width and path length was 20 yards. The tornado was rated EF0.

Thunderstorm Wind, Georgetown

When
March 15, 7:00 PM EST
Where
Georgetown County, 0.97 mi S of Chicorawood Plantati
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
33.506, -79.180

A few trees were down near the intersection of Plantersville Road and Jackson Village Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for South Carolina, 2008Warnings in South Carolina, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88272, 88274, 88275, 88277, 88278, 88845, 88279, 88864, 88855, 89554, 88281, 88283, 88863, 88957, 89574, 89582, 88970, 88978, 89553, 89571, 88284, 89600, 88285, 90337, 88287, 89602, 89001, 90349, 88989.